Alert archive / Pennsylvania / Wind Advisories in 2020
Wind Advisory 4, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this wind advisory at Mar 29, 2020, 1:58 PM EDT for 14 counties in Pennsylvania; 11 counties in Ohio; 9 counties in West Virginia. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2020, 1:58 PM EDT (17:58 UTC)
- Expired
- Mar 29, 2020, 8:40 PM EDT
- In force
- 7 hr
- Issued by
- NWS Pittsburgh, PA
All 34 counties
Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Greene County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Preston County, WV, Tucker County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 469 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090 WWUS71 KPBZ 291758 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 158 PM EDT Sun Mar 29 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016- 020>023-029-031-073>076-WVZ001>004-012-021-509>514-300100- /O.NEW.KPBZ.WI.Y.0004.200329T1800Z-200330T0100Z/ Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Mountain Lake Park, Oakland MD, Grantsville, New Philadelphia, Dover, Carrollton, Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, Steubenville, Zanesville, Cambridge, Martins Ferry, St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, Grove City, Oil City, Franklin, Tionesta, New Castle, Ellwood City, Butler, Clarion, Punxsutawney, Brookville, Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area, Kittanning, Ford City, Indiana, Washington, Canonsburg, Waynesburg, Murrysville, Greensburg, New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling, Moundsville, New Martinsville, Fairmont, Morgantown, Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, and Canaan Valley 158 PM EDT Sun Mar 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts 45 to 55 mph. * WHERE...Portions of northwest, southwest and western Pennsylvania, east central Ohio, western Maryland and northern and the northern panhandle of West Virginia. * WHEN...Until 9 PM EDT this evening. * IMPACTS...Gusty wind could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
768 WWUS71 KPBZ 300040 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 840 PM EDT Sun Mar 29 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016- 020>023-029-031-073>076-WVZ001>004-012-021-509>514-300145- /O.CAN.KPBZ.WI.Y.0004.000000T0000Z-200330T0100Z/ Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Mountain Lake Park, Oakland MD, Grantsville, New Philadelphia, Dover, Carrollton, Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, Steubenville, Zanesville, Cambridge, Martins Ferry, St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, Grove City, Oil City, Franklin, Tionesta, New Castle, Ellwood City, Butler, Clarion, Punxsutawney, Brookville, Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area, Kittanning, Ford City, Indiana, Washington, Canonsburg, Waynesburg, Murrysville, Greensburg, New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling, Moundsville, New Martinsville, Fairmont, Morgantown, Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, and Canaan Valley 840 PM EDT Sun Mar 29 2020 ...WIND ADVISORY IS CANCELLED... Wind gusts have diminished below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Mar 29, 1:18 PM EDT, 40 minutes earlier.
Area forecast discussion, Mar 29, 1:18 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 118 PM EDT Sun Mar 29 2020 .SYNOPSIS... Gusty winds and isolated thunderstorms today with the approach and passage of a cold front. More seasonal temperatures are expected during the upcoming week. && .NEAR TERM /THROUGH TONIGHT/... Strong winds will persist the afternoon ahead and behind a crossing cold front currently over central Ohio. Mixing up to near 800mb along with a tight pressure gradient have resulted in gusts between 30mph and 40mph on average...with locally higher speeds. This is right under advisory criteria but still will likely see some down trees with the saturated ground. With upstream observed values largely below criteria have opted to continue to handle winds with a SPS. Temperatures have shot up into the 70s with strong WAA and ample breaks in the clouds today allowing for some destabilization. CAPE values are expected below 500 and 1000j/kg on average in a relatively narrow band just ahead of the cold front. This along with 50-75kts of effective bulk shear raises the possibility of severe storms once again today but coverage should be less than observed yesterday. So far this afternoon any development has been shearing out but updrafts should briefly become more balanced over the course of the afternoon ahead of the front as instability increases. In coordination with surrounding offices and SPC a Severe Thunderstorm Watch was issued for the afternoon north of PGH. Large hail and damaging winds will both be possible. Behind the front strong winds will continue as a well mixed boundary layer is maintained. Winds should continue to largely remain below criteria with the lack of strong cold air advection and strong surface pressure rises. && .SHORT TERM /MONDAY THROUGH TUESDAY/... Increasing clouds and the risk for a passing shower on Monday with upper troughing, the return of cold advection, and northwest flow. Building high pressure on Tuesday will promote drier conditions. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... The next chance for rain will be Wednesday as a disturbance passes to our south. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... A broken line of shra/tstms is expected this aftn as a the front crosses the region. Regardless if sites observe thunderstorms, gusty winds (30-35kts) will occur due to a tight pressure gradient. VFR should return after FROPA. The gusts should diminish to 20-25kt after sunset as the low pressure system gradually weakens. .Outlook... Cig restrictions are likely Mon under an upper trough. Scattered rain showers are expected for sites north of AGC. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Mar 29, 12:35 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1235 PM EDT Sun Mar 29 2020 MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073>076- WVZ001>004-012-021-509>514-301645- Garrett-Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum- Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1235 PM EDT Sun Mar 29 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms this morning. Strong gusty winds of 30 to 40 mph with locally higher gusts are also expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ041-PAZ007>009-013>016-020-022-023-301645- Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Armstrong-Indiana- 1235 PM EDT Sun Mar 29 2020 ...SEVERE THUNDERSTORM WATCH 76 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania and western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Strong gusty winds of 30 to 40 mph with locally higher gusts are also expected outside of any storm development. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 29, 9:42 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 AM EDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 1 N MAHONING 40.94N 79.46W
03/28/2020 E1.00 INCH ARMSTRONG PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ2000748
SKHLocal storm report, Mar 29, 9:51 AM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
951 AM EDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL TEMPLETON 40.92N 79.46W
03/28/2020 E1.00 INCH ARMSTRONG PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ2000749
SKHLocal storm report, Mar 29, 9:54 AM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
954 AM EDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL ANNANDALE 41.09N 79.90W
03/28/2020 E1.00 INCH BUTLER PA SOCIAL MEDIA
PICTURE PROVIDED.
&&
EVENT NUMBER PBZ2000750
SKHLocal storm report, Mar 29, 9:58 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
958 AM EDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 1 N ONEIDA 40.94N 79.88W
03/28/2020 E1.00 INCH BUTLER PA SOCIAL MEDIA
PICTURE PROVIDED.
&&
EVENT NUMBER PBZ2000751
SKHSpecial weather statement, Mar 29, 10:40 AM EDT, 3 hours 18 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1040 AM EDT Sun Mar 29 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016- 020>023-029-031-073>076-WVZ001>004-012-021-509>514-291745- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Mountain Lake Park, Oakland MD, Grantsville, New Philadelphia, Dover, Carrollton, Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, Steubenville, Zanesville, Cambridge, Martins Ferry, St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, Grove City, Oil City, Franklin, Tionesta, New Castle, Ellwood City, Butler, Clarion, Punxsutawney, Brookville, Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area, Kittanning, Ford City, Indiana, Washington, Canonsburg, Waynesburg, Murrysville, Greensburg, New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling, Moundsville, New Martinsville, Fairmont, Morgantown, Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, and Canaan Valley 1040 AM EDT Sun Mar 29 2020 ...STRONG GUSTY WINDS WILL OCCUR TODAY... Wind gusts between 30 mph and 40 mph with locally higher gusts at times can be expected until early this evening. These winds may cause small tree limbs to break or down trees considering recent rainfall and saturated soil.
Local storm report, Mar 29, 12:42 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 1 ESE RICHEYVILLE 40.05N 79.99W
03/28/2020 WASHINGTON PA EMERGENCY MNGR
TREES DOWN IN WEST PIKE RUN TWP.
&&
EVENT NUMBER PBZ2000752
MFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 9:13 PM EDT | Areal Flood Warning | PBZ | Armstrong, Indiana, Jefferson, Westmoreland | 6 hr |
| Mar 28, 9:24 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Mar 28, 9:58 PM EDT | Areal Flood Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland | 5 hr |
| Mar 28, 10:58 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 35 min |
| Mar 29, 12:32 AM EDT | Areal Flood Warning | PBZ | Allegheny, Beaver, Fayette, Greene, Washington, Westmoreland | 8 hr |
| Mar 29, 3:58 AM EDT | Areal Flood Advisory | PBZ | Mercer | 2 hr |
| Mar 28, 8:53 PM EDT | Flash Flood Warning | PBZ | Belmont, Guernsey, Harrison, Noble | 3 hr |
| Mar 28, 9:04 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Tuscarawas | 24 min |
| Mar 28, 9:07 PM EDT | Flash Flood Warning | PBZ | Coshocton, Tuscarawas | 3 hr |
| Mar 28, 10:04 PM EDT | Flash Flood Warning | PBZ | Carroll, Columbiana, Harrison, Jefferson, Tuscarawas | 111 min |
| Mar 28, 11:51 PM EDT | Areal Flood Warning | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 4 more | 8 hr |
Nearby
Wind Advisories in Pennsylvania, 2020Wind Advisories in Ohio, 2020Wind Advisories in West Virginia, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.